Alert archive / Ohio / Flash Flood Warnings in 2003

Flash Flood Warning 42, NWS Wilmington, OH

July 6, 2003Mercer County, Ohio

NWS Wilmington, OH issued this flash flood warning at Jul 6, 2003, 6:04 PM EDT for Mercer County, Ohio. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2003, 6:04 PM EDT (22:04 UTC)
Expired
Jul 6, 2003, 8:00 PM EDT
In force
116 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Mercer County, OH

The radar

The Northern Indiana radar (KIWX), 128 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
379 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 062205
FFWILN
OHC107-070000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
604 PM EDT SUN JUL 6 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MERCER COUNTY IN OHIO...

* UNTIL 800 PM EDT...

* WEATHER SERVICE RADAR INDICATED THAT 1 TO 3 INCHES OF RAIN HAD 
FALLEN ACROSS NORTHERN MERCER COUNTY IN THE PAST HOUR.  SHOWERS AND 
THUNDERSTORMS WITH VERY HEAVY RAIN WILL DROP AN ADDITIONAL 1 TO 3 
INCHES THROUGH 730 PM EDT.  

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  CELINA...
  ROCKFORD...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.
1 follow-up statement
000 
WGUS71 KILN 062247
FFSILN
OHC107-070015-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
640 PM EDT SUN JUL 6 2003

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR MERCER COUNTY THROUGH 
8 PM EDT...

HEAVY RAIN CONTINUES TO FALL ACROSS MUCH OF NORTHERN MERCER COUNTY. 
UP TO 3 INCHES OF RAIN HAS ALREADY FALLEN IN THE CELINA AREA AND 
AREAS TO THE NORTH. ANOTHER 1 TO 2 INCHES OF RAIN WILL BE POSSIBLE 
THROUGH 8 PM. 

LOCAL LAW ENFORCEMENT OFFICIALS REPORT HIGH WATER ON ROADS ACROSS 
MUCH OF CELINA. 

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  CELINA...
  COLDWATER...
  ROCKFORD...
  MERCER...
  MENDON...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 3:25 PM EDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 6, 3:25 PM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
325 PM EDT SUN JUL 6 2003

JUICY AIRMASS IN PLACE ACROSS AREA ONCE AGAIN THIS AFTERNOON. TEMPS
ACROSS OUR FA INTO THE MID TO UPPER 80S WITH DEWPOINTS INTO THE
LOW/MID 70S. JUST TO OUR W ACROSS INDIANA...TEMPS INTO THE LOW 90S
WITH MID 70 DEWPOINTS. THIS RESULTING IN SBCAPES IN THE 2000-3000
RANGE ACROSS MUCH OF OUR AREA WITH 3000-4000 JUST TO OUR WEST.
NUMEROUS BOUNDARIES FLOATING AROUND AREA HELPING TO KICK OFF
CONVECTION QUITE A BIT EARLIER TODAY THAN PAST FEW DAYS.  THUS
EXPECT COVERAGE TO CONTINUE TO INCREASE ACROSS OUR AREA THROUGH LATE
AFTERNOON/EARLY EVENING. FOCUS THEN SHIFTS TO SHORT WAVE CURRENTLY
PUSHING INTO NORTHERN IL. THIS PROGGED TO PUSH ACROSS LOWER GREAT
LAKES THROUGH THE OVERNIGHT WITH 8H/9H JET FORECAST TO INCREASE
ACROSS NORTHERN IND/NRN OH. LOOKS LIKE BEST FOCUS WILL REMAIN JUST
TO OUR NORTH BUT POSSIBILITY EXISTS FOR SOME OF THIS TO SNEAK INTO
NORTHERN PORTIONS OF FA. WILL GENERALLY GO WITH 40 TO 50 POPS ACROSS
ENTIRE FA. WITH HIGH PWATS...WILL MENTION POSSIBILITY OF LOCALLY
HEAVY RAIN. SEVERE WEATHER PARAMETERS SOMEWHAT MARGINAL WITH WETBULB
ZERO AROUND 11K AND MAX DELTA THETAE IN THE 15 TO 20 DEGREE RANGE.
GIVEN HIGH INSTABILITY THOUGH...SOME ISOLATED LARGE HAIL/DAMAGING
WINDS STILL POSSIBLE. WILL PRETTY MUCH HANG ON TO CHANCE PCPN
THROUGH MIDDLE PART OF WEEK AS SERIES OF S/W CONTINUE TO PUSH ACROSS
AREA.

.ILN...NONE.
Hazardous weather outlook, Jul 6, 4:53 AM EDT, 13 hours 11 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-061045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
453 AM EDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT.  THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL.
THESE STORMS COULD ALSO CREATE FLOODING PROBLEMS ESPECIALLY THOSE
THAT OCCUR NORTH OF I-70.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THREAT OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MOST
AFTERNOONS AND EVENINGS AS A NEARLY STATIONARY FRONT OSCILLATES OVER
THE OHIO VALLEY.  LOCALIZED FLOODING THREAT WILL ALSO EXIST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

 TIPTON

In the hours before

Local storm report, Jul 6, 4:25 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
425 PM EDT SUN JUL 6 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    3 E PORTSMOUTH            OH   WIND DAMAGE
07/06/03   SCIOTO                         TREES DOWN REPORTED BY
                                          LAW ENFORCEMENT.
Local storm report, Jul 6, 4:35 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
435 PM EDT SUN JUL 6 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    1 N SIDNEY                OH   WIND DAMAGE
07/06/03   SHELBY                         TREES DOWN REPORTED BY LAW
                                          ENFORCEMENT.

0419 PM    SIDNEY                    OH   FLOOD
07/06/03   SHELBY                         HIGH WATER ON ROADS
                                          REPORTED BY LAW
                                          ENFORCEMENT.

RLG
Local storm report, Jul 6, 5:14 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
514 PM EDT SUN JUL 6 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    CHRISTIANSBURG            OH   WIND DAMAGE
07/06/03   CHAMPAIGN                      TREES DOWN...REPORTED BY
                                          LAW ENFORCEMENT.

RLG
Local storm report, Jul 6, 5:21 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
521 PM EDT SUN JUL 6 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    SOUTH CHARLESTON          OH   WIND DAMAGE
07/06/03   CLARK                          TREES DOWN

RLG
Local storm report, Jul 6, 5:25 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
525 PM EDT SUN JUL 6 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    COLDWATER                 OH   WIND DAMAGE
07/06/03   MERCER                         POWER LINES DOWN REPORTED
                                          BY LAW ENFORCEMENT.

RLG
Local storm report, Jul 6, 5:46 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
546 PM EDT SUN JUL 6 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    1 W CHRISTIANSBURG        OH   WIND DAMAGE
07/06/03   MIAMI                          TREES DOWN REPORTED BY LAW
                                          ENFORCEMENT.

0540 PM    PIQUA                     OH   FLOOD
07/06/03   MIAMI                          HIGH WATER ON ROADS

RLG

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:30 PM EDTSevere Thunderstorm WarningILNPreble45 min
Jul 5, 8:53 PM EDTSevere Thunderstorm WarningILNButler52 min
Jul 5, 9:00 PM EDTSevere Thunderstorm WarningILNMontgomery45 min
Jul 5, 9:15 PM EDTSevere Thunderstorm WarningILNMiami45 min
Jul 5, 9:27 PM EDTTornado WarningILNGreene, Montgomery33 min
Jul 5, 9:49 PM EDTTornado WarningILNChampaign41 min
Jul 5, 9:59 PM EDTSevere Thunderstorm WarningILNGreene31 min
Jul 5, 11:09 PM EDTSevere Thunderstorm WarningILNDelaware51 min
Jul 5, 11:20 PM EDTSevere Thunderstorm WarningILNFranklin25 min
Jul 5, 11:30 PM EDTSevere Thunderstorm WarningILNLicking45 min
Jul 6, 3:31 PM EDTSevere Thunderstorm WarningILNScioto29 min
Jul 6, 3:38 PM EDTSevere Thunderstorm WarningILNShelby37 min
Jul 6, 4:25 PM EDTSevere Thunderstorm WarningILNMiami50 min
Jul 6, 4:40 PM EDTSevere Thunderstorm WarningILNChampaign50 min
Jul 6, 4:47 PM EDTSevere Thunderstorm WarningILNClark58 min
Jul 6, 4:59 PM EDTSevere Thunderstorm WarningILNMercer61 min
Jul 6, 5:59 PM EDTSevere Thunderstorm WarningILNHamilton46 min
Jul 6, 7:31 PM EDTSevere Thunderstorm WarningILNMercer44 min
Jul 6, 7:55 PM EDTFlash Flood WarningILNMercer2 hr

Nearby

Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.